Tuberculosis is a bacterial disease that can strike almost any body system, but almost invariably begins and predominates in the lungs. Due to the dangerous nature of the disease, a few medications have been developed that can consistently fight the infection; these include rifampin, isoniazid, pyrazinamide, ethambutol and streptomycin. The combination of medications will depend on what the physician deems appropriate, but all medications come with a risk of side effects which must be weighed by the patient before beginning therapy.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
Rifampin is an anti-tuberculosis agent with a wide array of side effects. One prominent effect is a reddish-orange discoloration of body fluids, such as saliva, tears, urine and perspiration. It is not dangerous, but can be disturbing to the patient due to its cosmetic effects 2. Rifampin can also be toxic to the liver, leading to jaundice and liver inflammation. Elevated liver enzymes--usually a sign to switch medications--can be detected by laboratory tests.
Like almost all anti-tuberculosis medications, isoniazid can be toxic to the liver. If laboratory tests show elevated liver enzymes, this is a cue to switch therapeutic options. Clinical signs of liver toxicity can include nausea, vomiting, fatigue, abdominal pain and loss of appetite. Patients can also develop damage to peripheral nerves (known as neuropathy), with effects including weakness and altered sensory perception such as tingling and numbness. Drug-induced lupus can also result, which is the production of antibodies against the body’s own cells in response to medication administration. Joint pain, muscle pain and rash are common manifestations, and usually subside with cessation of isoniazid therapy.
This anti-tuberculosis agent is also toxic to the liver, with similar manifestations as the other drugs. Signs of liver toxicity are a good reason to stop using this drug and switch to another. Joint and muscle pain have been reported frequently during pyrazinamide therapy, and are usually mild in nature. The drug can also cause the body to decrease uric acid excretion, which can trigger attacks of gout. Medications should be switched if this is the case.
A main toxicity of ethambutol is on the eyes and visual system. It is referred to as “optic neuritis” and is manifested by decreased visual acuity, loss of color perception and decreased visual fields. These effects are usually reversible but can take from weeks to months after stopping ethambutol to fully cease. In addition, liver toxicity is a concern, just like the other medications that are used to treat tuberculosis. Other side effects include damage to peripheral nerves, joint pain, and altered mental status such as confusion and disorientation.
Streptomycin is an antibiotic that can also be used to treat tuberculosis. It can cause ototoxicity (damage to the structures involved in hearing), and is especially prominent in the elderly and those with decreased kidney function. Symptoms include a ringing in the ears and high frequency hearing loss, which can be irreversible. Streptomycin can also cause kidney damage, despite trying to maintain drug levels in theoretic “safe boundaries.” Manifestations include decreased ability to concentrate urine, decreased urine output and increased protein in the urine. The patient can also suffer from skin complications such as rash or hives.
This anti-tuberculosis agent is also toxic to the liver, with similar manifestations as the other drugs. Joint and muscle pain have been reported frequently during pyrazinamide therapy, and are usually mild in nature. Joint pain, muscle pain and rash are common manifestations, and usually subside with cessation of isoniazid therapy.
- “Mandell, Douglas, and Bennett’s Principles and Practice of Infectious Diseases, 7th Edition;” Mandell; 2007
- “Practical Guide to the Care of the Medical Patient, 7th Edition;” Ferri; 2007
- Nikodash/iStock/Getty Images